Ohio, 2013

Hail and Damaging Winds in Ohio, June 27, 2013

June 27, 2013 · NWS CLE · 12 events in 5 counties and zones

A warm and humid airmass remained over northern Ohio on June 27th. Showers and thunderstorms developed in the morning and continued into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm and humid airmass remained over northern Ohio on June 27th. Showers and thunderstorms developed in the morning and continued into the evening hours. In addition to producing heavy rainfall, a few of the thunderstorms caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 27, 2:31 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 2:31 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
331 PM EDT THU JUN 27 2013

.SYNOPSIS...
LOW PRESSURE OVER PENNSYLVANIA WILL MOVE EAST TONIGHT. ANOTHER AREA
OF LOW PRESSURE AND A TROUGH IN THE UPPER ATMOSPHERE WERE CENTERED
OVER THE NORTHERN GREAT LAKES. THE LOW AND TROUGH WILL SLOWLY SHIFT
SOUTH OVER THE WEEKEND AND BECOME NEARLY STATIONARY WELL INTO NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE FIRST SHORT WAVE WILL MOVE EAST BY EARLY TONIGHT. RAINFALL RATES
IN EXTREME NE OH/NW PA ARE DIMINISHING. THE WIDELY SCATTERED
ACTIVITY THAT DEVELOPED ACROSS NORTHWEST AND NORTH CENTRAL OHIO
WILL DIMINISH. WILL HAVE TO KEEP AN EYE ON THE SCATTERED ACTIVITY
IN MICHIGAN ESPECIALLY THE COMPLEX OF THUNDERSTORMS NEAR THE THUMB.
I EXPECT MOST OF IT WOULD WEAKEN THAT TRIES TO COME ACROSS LAKE
ERIE.

THE NEXT SHORT WAVE IN THE DEEPENING TROUGH ALOFT IS PROGGED TO DIVE
SOUTH ACROSS LAKE ERIE FRIDAY MORNING. ADDITIONAL SHOWERS WILL
DEVELOP EARLY FRIDAY MORNING FROM NORTHWEST TO SOUTHEAST. WILL
MENTION THUNDER. THE MODEL SOUNDINGS SHOW SOME ELEVATED CAPE.

GUIDANCE LOW TEMPERATURES MAY BE A DEGREE OR TWO TOO COOL GIVEN THE
DEWPOINTS EXCEPT ACROSS EXTREME NE OH/NW PA WHERE IT DID NOT WARM UP
MUCH TODAY. FORECAST LOWS WILL MOSTLY BE IN THE LOWER/MID 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
EVERYONE WILL SEE SHOWERS ON FRIDAY AS THE NEXT SHORT WAVE SWINGS
ACROSS THE AREA. AS MENTIONED BEFORE...THERE IS ENOUGH ELEVATED CAPE
THAT WE WILL MENTION THUNDER. NOT COLD ENOUGH ALOFT FOR PURE LAKE
EFFECT SHOWERS BUT WITH COLD ADVECTION...LAKE ENHANCED RAIN IS
LIKELY FRIDAY MORNING INTO EARLY AFTERNOON...PROBABLY FROM AROUND
SANDUSKY EAST. WOULD NOT BE SURPRISED IF WE START TO SEE AT LEAST A
MINOR FLOOD POTENTIAL AGAIN...ESPECIALLY NEAR LAKE ERIE SINCE WE ARE
SO WET. WILL NOT ISSUE ANY FLOOD WATCHES AT THIS TIME SINCE WE ARE
JUST EXPIRING ONE AND THERE IS NOT A LOT OF CONFIDENCE IN THE NEW
RAINFALL AMOUNTS.

THE TROUGH ALOFT IS PROGGED TO SWING ACROSS THE AREA ON SATURDAY.
WILL CONTINUE WITH A FORECAST OF "SHOWERS LIKELY AND A CHANCE OF
THUNDER". NOT SURE IF IT WILL BE CLOUDY WITH FREQUENT SHOWERS OR IF
IT WILL BE A VARIABLE SKY TYPE OF DAY WITH A FEW PEAKS OF SUN AND
COME AND GO SHOWERS. THE TROUGH IS PROGGED TO CLOSE OFF OVER THE
MIDWEST BY LATER SUNDAY AND MONDAY. THIS IS NOT A FAVORABLE POSITION
FOR MUCH IMPROVEMENT IN OUR WEATHER. TYPICALLY IN SUMMER WE WOULD
EXPECT A DIURNAL FLAIR UP OF SHOWERS EACH DAY AND A FEW BREAKS IN
THE CLOUDS BUT IN GENERAL A PARTLY TO MOSTLY CLOUDY SKY WITH
SCATTERED SHOWERS. FORECAST HIGH TEMPERATURES WILL BE A LITTLE BELOW
NORMAL. WILL NOT GO TOO COLD ON THE LOWS (GENERALLY LOWER 60S)
SINCE DEWPOINTS WILL LIKELY NOT DROP ALL THAT MUCH.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LITTLE CHANGE IN THE EXTENDED FORECAST WITH UPPER LEVEL TROUGH
REMAINING OVER THE AREA UNTIL LATE IN THE FORECAST.  EXPECT MOSTLY
CLOUDY CONDITIONS WITH INTERMITTENT RAIN SHOWERS THROUGH THE PERIOD
AS SHORT WAVE TROUGHS MOVE ACROSS THE AREA.  WILL ALSO KEEP A
LINGERING CHANCE FOR AFTERNOON TSRA. TEMPS SHOULD JUST BE A LITTLE
BELOW AVERAGE.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
ALMOST FALL LIKE PATTERN SETTING UP WITH UPPER LEVEL LONG WAVE
TROUGH MOVING OVER THE AREA NOW. SHORT WAVE WILL MOVE ACROSS NW
OHIO THIS EVENING POTENTIAL TO KICK OFF SOME TSRA. OVERNIGHT
EXPECT MVFR/IFR IN STRATUS AND FOG. MORE RAIN TOMORROW...MAINLY IN
THE EAST AS ANOTHER SHORT WAVE MOVES ACROSS LAKE ERIE.

.OUTLOOK...NON-VFR IN SCATTERED SHOWERS/THUNDERSTORMS AS WELL AS
EARLY MORNING FOG THROUGH MONDAY.

&&

.MARINE...
SERIES OF SURFACE LOW PRESSURE SYSTEMS LINGER OVER THE LAKE INTO THE
WEEKEND.  WINDS AND WAVES WILL BE LIGHT BUT THERE WILL ALSO BE
INTERMITTENT RAIN WITH A CHANCE OF THUNDER.   WINDS TURN TO THE
NORTHEAST AND INCREASE TO 10 TO 15 KNOTS SATURDAY NIGHT SETTING UP
CHOPPY CONDITIONS ON THE LAKE THAT WILL LAST THROUGH MONDAY.  IF
GRADIENT A LITTLE STRONGER COULD REQUIRE SMALL CRAFT ADVISORY FOR
SUNDAY INTO MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Jun 27, 2:49 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EDT THU JUN 27 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-282000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
349 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
MIDDLE OF NEXT WEEK SO THE POTENTIAL FOR FLOODING WILL REMAIN
ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-282000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
349 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 27, 2:42 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
342 PM EDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       17 SSE ASHTABULA        41.65N 80.67W
06/27/2013  M4.00 INCH       ASHTABULA          OH   CO-OP OBSERVER

            HEAVY RAIN BETWEEN 9AM AND 1PM WITH FLOODING TO ROADS,
            HOMES AND BUILDINGS IN DORSET.

&&

THOMPSON
Local storm report, Jun 27, 2:49 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       CAMBRIDGE SPRINGS       41.80N 80.06W
06/27/2013  M3.46 INCH       CRAWFORD           PA   MESONET

            ROCKDALE TWP.

&&

THOMPSON
Local storm report, Jun 27, 2:58 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
358 PM EDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLOOD            5 S ERIE                42.05N 80.09W
06/27/2013                   ERIE               PA   911 CALL CENTER

            FOOT OF WATER ON THE ROADWAY ON WESTLAKE RD. ROUTE 5 MILL
            CREEK TWP

&&

THOMPSON
Special weather statement, Jun 27, 4:30 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
530 PM EDT THU JUN 27 2013

OHZ003-272215-
LUCAS-
530 PM EDT THU JUN 27 2013

...SPECIAL WEATHER STATEMENT FOR LUCAS COUNTY UNTIL 615 PM EDT...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
OREGON TO 7 MILES NORTHWEST OF SYLVANIA...MOVING SOUTHEAST AT 20 MPH.

A CLUSTER OF STORMS OVER SOUTHERN MICHIGAN WILL MOVE INTO LUCAS COUNTY
THROUGH 630 PM. MODERATE TO HEAVY RAIN...FREQUENT LIGHTNING...AND
PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS. THOSE IN LUCAS COUNTY
SHOULD MONITOR NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

THE TOWNS OF BERKEY...OTTAWA HILLS...MAUMEE AND HARBOR VIEW ARE ALSO
IN THE PATH OF THESE STORMS.

SJAMISON

The radar

The Detroit radar (KDTX), 122 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
June 27, 5:04 PM EST to 5:07 PM EST
Where
Lucas County, Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.620, -83.720

Thunderstorm winds downed dozens of trees and large limbs throughout Springfield Township. Power outages were reported.

Thunderstorm Wind, Lucas

When
June 27, 5:13 PM EST to 5:15 PM EST
Where
Lucas County, Maumee
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
41.570, -83.650

Thunderstorm winds toppled a power poles and snapped several large tree limbs.

Thunderstorm Wind, Lucas

When
June 27, 5:15 PM EST
Where
Lucas County, Waterville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
41.500, -83.730

Thunderstorm winds toppled a very large tree.

Thunderstorm Wind, Wood

When
June 27, 5:17 PM EST
Where
Wood County, Perrysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.570, -83.630

Thunderstorm winds uprooted a large tree.

Thunderstorm Wind, Lucas

When
June 27, 5:20 PM EST
Where
Lucas County, 3 mi N of Waterville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.543, -83.730

Thunderstorm winds downed a tree and a large limb.

Hail, Wood

When
June 27, 5:25 PM EST
Where
Wood County, Perrysburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.570, -83.630

Quarter sized hail was observed.

Thunderstorm Wind, Wood

When
June 27, 5:25 PM EST
Where
Wood County, Perrysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.570, -83.630

Thunderstorm winds downed trees and large limbs.

Thunderstorm Wind, Wood

When
June 27, 5:30 PM EST
Where
Wood County, Pemberville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.400, -83.470

Thunderstorm winds downed some trees and large limbs.

Hail, Wood

When
June 27, 5:35 PM EST
Where
Wood County, 1.35 mi SE of Latchie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.515, -83.433

Nickel to quarter sized hail was observed.

Thunderstorm Wind, Ottawa

When
June 27, 6:19 PM EST
Where
Ottawa County, 1.27 mi WNW of Violet
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
41.525, -82.844

Thunderstorm winds toppled a very large tree and snapped many tree limbs. The fallen tree damage a high pressure gas line.

Thunderstorm Wind, Richland

When
June 27, 7:06 PM EST
Where
Richland County, (Mfd)lahm Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.820, -82.520

An automated sensor at Mansfield Lahm Airport recorded a 66 mph thunderstorm wind gust.

Thunderstorm Wind, Morrow

When
June 27, 8:00 PM EST
Where
Morrow County, Mt Gilead to Chesterville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.550, -82.830

Thunderstorm winds downed trees in the Mt. Gilead and Chesterville areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460767, 460750, 460752, 460744, 460742, 460734, 460760, 460735, 460743, 460768, 460757, 460771.